Glasnik Matematicki, Vol. 49, No. 1 (2014), 25-36.

THE EXTENDIBILITY OF DIOPHANTINE PAIRS I: THE GENERAL CASE

Alan Filipin, Yasutsugu Fujita and Alain Togbé

Faculty of Civil Engineering, University of Zagreb, Fra Andrije Kačića-Miošića 26, 10000 Zagreb, Croatia
e-mail: filipin@master.grad.hr

Department of Mathematics, College of Industrial Technology, Nihon University, 2-11-1 Shin-ei, Narashino, Chiba, Japan
e-mail: fujita.yasutsugu@nihon-u.ac.jp

Mathematics Department, Purdue University North Central, 1401 S, U.S. 421, Westville, IN 46391, USA
e-mail: atogbe@pnc.edu


Abstract.   Let a and b be positive integers with a<b , such that ab+1 is a perfect square. In this paper we give an upper bound for the minimal positive integer c such that {a,b,c,d} is the set of positive integers which has the property that the product of any two of its elements increased by 1 is a perfect square and d≠ a+b+c+2(abc±√((ab+1)(ac+1)(bc+1))).

2010 Mathematics Subject Classification.   11D09, 11J68.

Key words and phrases.   Diophantine tuples, simultaneous Diophantine equations.


Full text (PDF) (access from subscribing institutions only)

DOI: 10.3336/gm.49.1.03


References:

  1. J. Arkin, V. E. Hoggatt and E. G. Straus, On Euler's solution of a problem of Diophantus, Fibonacci Quart. 17 (1979), 333-339.
    MathSciNet    

  2. A. Baker and H. Davenport, The equations 3x2-2=y2 and 8x2-7=z2, Quart. J. Math. Oxford Ser. (2) 20 (1969), 129-137.
    MathSciNet     CrossRef

  3. Y. Bugeaud, A. Dujella and M. Mignotte, On the family of Diophantine triples {k-1,k+1,16k3-4k}, Glasgow Math. J. 49 (2007), 333-344.
    MathSciNet     CrossRef

  4. A. Dujella, Diophantine m-tuples, http://web.math.pmf.unizg.hr/ duje/dtuples.html.

  5. A. Dujella, An absolute bound for the size of Diophantine m-tuples, J. Number Theory 89 (2001), 126-156.
    MathSciNet     CrossRef

  6. A. Dujella, There are only finitely many Diophantine quintuples, J. Reine Angew. Math. 566 (2004) 183-214.
    MathSciNet     CrossRef

  7. A. Dujella and A. Pethö, A generalization of a theorem of Baker and Davenport, Quart. J. Math. Oxford Ser. (2) 49 (1998), 291-306.
    MathSciNet     CrossRef

  8. A. Filipin and Y. Fujita, The number of Diophantine quintuples II, Publ. Math. Debrecen, 82 (2013), 293-308.
    MathSciNet     CrossRef

  9. Y. Fujita, The extensibility of Diophantine pairs {k-1,k+1}, J. Number Theory 128 (2008), 322-353.
    MathSciNet     CrossRef

  10. Y. Fujita, Any Diophantine quintuple contains a regular Diophantine quadruple, J. Number Theory 129 (2009), 1678-1697.
    MathSciNet     CrossRef

  11. B. W. Jones, A second variation on a problem of Diophantus and Davenport, Fibonacci Quart. 16 (1978) 155-165.
    MathSciNet    


Glasnik Matematicki Home Page